Colorado, 2014

Hail in Colorado, June 23, 2014

June 23, 2014 · NWS BOU · 8 events in 4 counties and zones

Severe thunderstorms produced large hail, ranging from quarter to golfball size, across parts of Adams, Morgan, Weld and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging from quarter to golfball size, across parts of Adams, Morgan, Weld and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 2:34 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 2:34 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
334 PM MDT MON JUN 23 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 145 PM MDT MON JUN 23 2014

INITIAL CONVECTION HAS REMAINED OVER SOUTHERN PORTIONS OF
CWA...MAINLY PARK AND JEFFERSON COUNTIES AND STRONGEST ACTIVITY OF
TELLER AND A EL PASO COUNTIES. THESE STORMS HAVE SENT AN OUTFLOW
BOUNDARY NORTHWARD OVER DOUGLAS COUNTY. EXPECT SOME BOUNDARY
INTERACTION AS THIS INTERACTS WITH PREEXISTENT DENVER CYCLONE AND
COVERGENT BOUNDARY ACROSS NORTHWEST ELBERT AND CENTRAL ARAPAHOE
COUNTIES. FURTHER NORTH...STILL A CAPPED ENVIRONMENT AROUND 700MB
WITH CONVECTIVE TEMPERATURE AROUND 81 DEGREES NEEDED TO POP OFF
STORMS GIVEN LATEST ACARS SOUNDINGS WITH CAPES AROUND 1000J/KG.
PLATTEVILLE PROFILER DID SHOW INCREASING WINDS AT MID LEVELS WITH
30-40KT NEAR 500MB. IN ADDITION THERE IS A WEAK UPPER LEVEL
DISTURBANCE OVER IDAH WHICH WILL BRUSH COLORADO OVERNIGHT. SHORT
RANGE MODELS SHOWING LATE NIGHT CONVECTION REMAINING OVER FAR NE
COLORADO THRU MUCH OF NIGHT.

LOOKS LIKE A SIMILAR SETUP FOR TUESDAY WITH AMPLE MOISTURE AND
SHEAR FOR ANOTHER ROUND OF THUNDERSTORMS...SOME BECOMING SEVERE IN
THE AFTERNOON. MAY BE ANOTHER "LATER SHOW" ESPECIALLY GIVEN
EXITING STORMS EARLY TUESDAY MORNING WITH WORKED OVER AIRMASS AND
SOME SUBSIDENCE OVER THE FAR EAST PLAINS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 333 PM MDT MON JUN 23 2014

THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA TUESDAY EVENING
MAINLY ACROSS THE PLAINS...SHIFTING EAST OF THE AREA AROUND
MIDNIGHT THOUGH SOME SOME STORMS MAY LINGER OVERNIGHT ACROSS THE
FAR EASTERN PLAINS. CAPES EXPECTED TO BE IN THE 1000-1500 J/KG
RANGE...HIGHEST ALONG THE PALMER DIVIDE. FAIRLY DECENT SHEAR TO
PERSIST...SO SOME SEVERE STORMS POSSIBLE DURING THE EVENING WITH
LARGE HAIL. AIRMASS TO REMAIN FAIRLY MOIST WITH PRECIPITABLE WATER
VALUES RANGING FROM AROUND 0.70 INCHES ALONG THE FOOTHILLS TO
AROUND AN INCH FAR EASTERN PLAINS. STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN ALONG THE FOOTHILLS AND ACROSS THE PLAINS.
WITH STORM MOTION OF AROUND 10 KT...THE THREAT EXISTS FOR
LOCALIZED FLASH FLOODING. ON WEDNESDAY...UPPER RIDGE WILL SHIFT
OVER COLORADO WITH WESTERLY FLOW ALOFT. AIRMASS SLIGHTLY WARMER
WITH DRIER AIR BEGINNING TO ADVECT INTO THE AREA FROM THE WEST
PRECIPITABLE WATER VALUES LOOK TO LOWER TO AROUND 0.60 ALONG THE
FOOTHILLS. TEMPERATURES TO WARM INTO THE LOWER AND MIDDLE 80S
ACROSS THE PLAINS. STILL A FAIRLY MOIST AIRMASS EAST OF THE URBAN
CORRIDOR WITH VALUES APPROACHING AN INCH FAR EASTERN PLAINS. BEST
CAPE TO BE EAST OF THE URBAN CORRIDOR WITH READINGS AROUND
1500-2000 J/KG. STILL APPEARS THE MAIN FOCUS FOR THUNDERSTORMS TO
BE EAST OF THE URBAN CORRIDOR WHERE A DRY LINE COULD DEVELOP. WILL
KEEP THE HIGHER POPS THERE. ENOUGH SHEAR FOR A FEW SEVERE
THUNDERSTORMS WITH LARGE HAIL THE MAIN THREAT. THERE IS ALSO THE
POTENTIAL FOR THE STORMS TO PRODUCE BRIEF HEAVY RAINFALL...BUT
STORM MOTION OF AROUND 15 KTS SHOULD HELP KEEP STORMS MOVING ALONG
AND LOWERING THE THREAT OF FLASH FLOODING. MOST OF THE STORMS
EXPECTED TO MOVE EAST OF THE AREA BY MIDNIGHT...THOUGH A FEW
STORMS COULD LINGER OVERNIGHT FAR EASTERN PLAINS. UPPER LEVEL
RIDGE SHIFTS EAST THURSDAY WITH UPPER TROUGH MOVING INTO GREAT
BASIN. FLOW ALOFT BECOMES WEST SOUTHWEST WITH RIDGE AXIS OVER
EASTERN COLORADO. AIRMASS TO BECOME DRIER WITH PRECIPITABLE WATER
VALUES RANGING FROM AROUND 0.50 INCHES ALONG THE FOOTHILLS TO
CLOSE TO AN INCH NEAR THE EASTERN COLORADO BORDER. DRY LINE MAY
END UP FROM FORT MORGAN TO LIMON. BOTH THE GFS AND NAM12 SOUNDINGS
SHOW CAPE VALUES AROUND 2000 J/KG FAR EASTERN CORNER DURING THE
AFTERNOON. ENOUGH SHEAR FOR A SLIGHT CHANCE OF SEVERE STORMS FAR
NORTHEAST PLAINS...GENERALLY EAST OF A STERLING LIMON LINE. WILL
KEEP THE HIGHER POPS FAR EASTERN PLAINS. ON FRIDAY...UPPER TROUGH
MOVES INTO THE GREAT BASIN WITH SOUTHWEST FLOW ALOFT ACROSS
COLORADO. AIRMASS DRIER BUT ENOUGH MOISTURE AND INSTABILITY FOR A
SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING.
BEST CHANCE TO BE OVER THE FAR NORTHEAST PLAINS. HIGHS FRIDAY LOOK
TO BE IN THE UPPER 80S ACROSS NORTHEAST COLORADO.

FOR THE LATER DAYS SATURDAY THROUGH MONDAY...WESTERLY FLOW ALOFT
TO PREVAIL AS UPPER TROUGH MOVES ACROSS WYOMING. MAIN MID LEVEL QG
ASCENT TO BE NORTH OF COLORADO. ENOUGH MOISTURE AND LIFT FOR A
SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...MAINLY
ACROSS THE MOUNTAINS. HIGHS TO WARM TO AROUND 90 DEGREES ACROSS
THE PLAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 333 PM MDT MON JUN 23 2014

DENVER CYCLONE AND CONVERGENCE ZONE WELL ESTABLISHED OVER FAR
NORTHWEST ELBERT AND CENTRAL ARAPAHOE COUNTIES RESULTING IN NORTH
AND NORTHEAST WINDS AT LOCAL TERMINALS. AIRMASS STILL CAPPED BUT
WITH BOUNDARY INTERACTION EXPECTED TO START STORMS BETWEEN 21-22Z.
MOST OF THE STORMS SHOULD MOVE OUT OF THE AREA AFTER 01Z. SIMILAR
SET UP ON TUESDAY EXPECTED WITH ANOTHER ROUND OF STORMS.

&&

.HYDROLOGY...
ISSUED AT 333 PM MDT MON JUN 23 2014

PRECIPITABLE WATER VALUES RUNNING AROUND .75" OF AN INCH SIMILAR
TO YESTERDAY. GIVEN MODERATE NORTHWEST FLOW ALOFT EXPECT STORMS
TO STILL BE MOVING AT 10-15KT ON AVERAGE. STILL ENOUGH AMPLE
MOISTURE AND INSTABILITY FOR HEAVY RAIN AND POSSIBLE MINOR
FLOODING WITH STRONGER STORMS. STORM MOTION TO BE SLIGHTLY LESS
TUESDAY WITH LITTLE CHANGE IN PRECIPITABLE WATER VALUES. THREAT
FOR FLASH FLOODING TO INCREASE A BIT AS A RESULT. SLIGHTLY DRIER
CONDITIONS EXPECTED WEDNESDAY AND THURSDAY WITH INCREASING STORM
MOTION. BRIEF HEAVY RAIN STILL POSSIBLE WITH SOME OF THE STORMS
WEDNESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...D-L
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, Jun 23, 9:53 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT MON JUN 23 2014

COZ030>051-241700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1053 AM MDT MON JUN 23 2014

...SEVERE STORMS POSSIBLE OVER THE NORTHEAST PLAINS OF COLORADO
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
THE EASTERN PLAINS. SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF
THE MOUNTAINS AND SPREAD OVER THE PLAINS THIS AFTERNOON. SOME OF
THE STORMS WILL BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

A CONVERGENT BOUNDARY HAS ALSO DEVELOPED FROM EASTERN DOUGLAS
COUNTY AND EXTENDING NORTHEAST THROUGH CENTRAL ARAPAHOE AND ADAMS
COUNTIES. INITIAL STORMS AND BRIEF NON SUPERCELL TORNADOS COULD
DEVELOP ALONG THIS BOUNDARY EARLY THIS AFTERNOON. WHILE SEVERE
WEATHER COULD OCCUR ANYWHERE EAST OF THE MOUNTAINS...THE THREAT
WILL BE GREATEST EAST OF A LINE FROM GREELEY TO PARKER.

HEAVY RAINFALL IS EXPECTED FROM SOME OF THE STORMS. THE GREATEST
THREAT OF HEAVY RAIN IS OVER THE EASTERN PORTION OF THE PLAINS
THIS EVENING. IN THAT AREA THERE IS SOME THREAT OF FLASH FLOODING
AS STORMS MAY PERSIST IN THE SAME AREA FOR MORE THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SUFFICIENT MOISTURE IN THE ATMOSPHERE FOR A CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TUESDAY THROUGH
THURSDAY...WITH MOST OF THE ACTIVITY EAST OF THE CONTINENTAL
DIVIDE. A FEW OF THE STORMS ACROSS THE NORTHEAST PLAINS COULD
BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS. THERE IS
ALSO A THREAT OF FLASH FLOODING ON TUESDAY. FOR FRIDAY THROUGH
SUNDAY...MOISTURE WILL DECREASE FROM WEST TO EAST...WITH ONLY A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM.

The radar

The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Weld

When
June 23, 4:25 PM MST
Where
Weld County, 2.32 mi SSW of Warren
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.920, -104.920

Hail, Adams

When
June 23, 5:08 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Hail, Weld

When
June 23, 5:21 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.090, -104.810

Hail, Morgan

When
June 23, 5:24 PM MST
Where
Morgan County, 4.18 mi S of Ft Morgan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.190, -103.790

Hail, Washington

When
June 23, 5:35 PM MST
Where
Washington County, 4.87 mi S of Xenia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -103.320

Hail, Weld

When
June 23, 5:35 PM MST
Where
Weld County, 5.22 mi NE of Crest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.170

Hail, Washington

When
June 23, 5:53 PM MST
Where
Washington County, 0.87 mi SW of Otis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.140, -102.960

Hail, Washington

When
June 23, 5:58 PM MST
Where
Washington County, 1.58 mi E of Otis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526477, 526469, 527468, 526471, 526473, 526475, 526474, 526472.